Skip to main content
main-content
Top

23-05-2022 | Multitargeted kinase inhibitors | News

Oral retinoid may relieve multikinase inhibitor-related hand–foot skin reaction

Author: Shreeya Nanda

share
SHARE
print
PRINT
insite
SEARCH

medwireNews: A small chart review points to the potential of acitretin for the treatment of refractory hand–foot skin reaction (HFSR) induced by multikinase inhibitors in people with cancer.

The researchers explain that the oral retinoid “is efficacious and approved by the US [FDA]” for psoriasis, with which HFSR “displays histopathologic similarities.”

Furthermore, “[a]citretin has been successfully used off-label to manage diverse hyperkeratotic disorders (ie, palmoplantar keratodermas, Darier disease, ichthyoses), prompting its consideration as a novel toxic effect–directed treatment for [multikinase inhibitor]-associated HFSR,” they continue.

The team queried the Mass General-Brigham/Dana-Farber Cancer Institute registry and identified eight patients who received acitretin for multikinase inhibitor-induced HFSR between January 2000 and March 2021.

Three patients had a diagnosis of gastrointestinal stromal tumor, two had renal cell carcinoma, and one each had a diagnosis of colorectal adenocarcinoma, desmoid fibromatosis, and medullary thyroid carcinoma. The most common multikinase inhibitor in the cohort was regorafenib, used in four patients, with cabozantinib, lenvatinib, sorafenib, and sunitinib used in one patient each.

All patients had previously received urea cream, 20% to 40%, and high-potency corticosteroid ointment for HFSR, while two had also received tazarotene cream, 0.1%.

Acitretin was initiated at a daily dose of 10 mg in seven patients and 25 mg in one patient, and led to a decrease in the HFSR grade from a median of 2.5 at baseline to 1.0 after treatment. The mean time to grade reduction was 28 days.

Writing in a research letter published in JAMA Dermatology, the investigators note that all but one patient (who had cancer progression) were able to continue multikinase inhibitor therapy once the HFSR improved, and two were able to resume treatment at full dose.

Seven patients continued to take acitretin until discontinuation of multikinase inhibitor therapy or death; just one person had to stop acitretin due to toxicity, namely worsened pre-existing mucosal xerosis/epistaxis.

“[U]ltimately, acitretin facilitated [multikinase inhibitor] continuation or dose re-escalation in nearly all cases,” summarize Nicole LeBoeuf (Brigham and Women’s Hospital, Boston, Massachusetts, USA) and colleagues.

And they conclude: “This study of treatment-refractory HFSR supports future investigations of oral retinoids in the management of this frequently dose-limiting skin toxic effect of [multikinase inhibitor] therapy.”

medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2022 Springer Healthcare Ltd, part of the Springer Nature Group

JAMA Dermatol 2022; doi:10.1001/jamadermatol.2022.1425

share
SHARE
print
PRINT

2022 ASCO Annual Meeting coverage

Access the latest news and expert insight from the 2022 ASCO Annual Meeting